11 doctors weighed in:
Can radiation therapy cause nausea?
11 doctors weighed in

Dr. Stephen Noga
Internal Medicine - Oncology
7 doctors agree
In brief: Yes
Since radiation affects both normal and cancerous cells, if your GI tract or brain are in the path of the radiation beam, there is a good chance that nausea will develop.
We have excellent drugs to prevent chemotherapy or radiation therapy induced nausea, however.

In brief: Yes
Since radiation affects both normal and cancerous cells, if your GI tract or brain are in the path of the radiation beam, there is a good chance that nausea will develop.
We have excellent drugs to prevent chemotherapy or radiation therapy induced nausea, however.
Dr. Stephen Noga
Dr. Stephen Noga
Thank
1 comment
Dr. Bahman Daneshfar
The part of the brain is usually the fourth ventricle, the rest of the brain is less likely to cause this. The same with the GI if the stomach is more in the way nausea is more likely.
Dr. Bahman Daneshfar
Radiation Oncology
3 doctors agree
In brief: Yes
Radiation is more likely to cause nausea when its aimed directly at the stomach or the fourth ventricle of the brain.
Therefore not all or even many patients who are taking radiation get nauseated because these areas are not in the radiation fields. If they do we premedicate and can avert or greatly reduce this symptom.

In brief: Yes
Radiation is more likely to cause nausea when its aimed directly at the stomach or the fourth ventricle of the brain.
Therefore not all or even many patients who are taking radiation get nauseated because these areas are not in the radiation fields. If they do we premedicate and can avert or greatly reduce this symptom.
Dr. Bahman Daneshfar
Dr. Bahman Daneshfar
Thank
Dr. Laurie Harrell
Radiation Oncology
In brief: Yes
The degree to which radiation therapy causes nausea depends on several factors: area treated, dose of radiation, whether it is given along with chemotherapy or not.
As general rule, most patients tolerate treatment without significant nausea. And fortunately, there are good anti-nausea medications.

In brief: Yes
The degree to which radiation therapy causes nausea depends on several factors: area treated, dose of radiation, whether it is given along with chemotherapy or not.
As general rule, most patients tolerate treatment without significant nausea. And fortunately, there are good anti-nausea medications.
Dr. Laurie Harrell
Dr. Laurie Harrell
Thank
Dr. Andrew Turrisi
Radiation Oncology
In brief: Great question!
Almost everyone thinks that radiotherapy causes awful nausea and vomiting.
It almost neve does. In the olden days, whole body XRT was used, very rarely today. Big fields; total body, abdominal, thoracic, and whole brain can cause vomiting. We manage by lowering dose per exposure, and meds the quell nausea. It frankly is quite uncommon.

In brief: Great question!
Almost everyone thinks that radiotherapy causes awful nausea and vomiting.
It almost neve does. In the olden days, whole body XRT was used, very rarely today. Big fields; total body, abdominal, thoracic, and whole brain can cause vomiting. We manage by lowering dose per exposure, and meds the quell nausea. It frankly is quite uncommon.
Dr. Andrew Turrisi
Dr. Andrew Turrisi
Thank
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified, Internal Medicine
20 years in practice
162K people helped
Continue
107,000 doctors available
Read more answers from doctors